Nebraska, 2004

Hail in Nebraska, May 22, 2004

May 22, 2004 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 22, 1:31 PM MST, 45 minutes earlier.

Area forecast discussion, May 22, 1:31 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
231 PM MDT SAT MAY 22 2004

.SHORT TERM...SOUTHWEST FLOW WIL CONTINUE OVER THE AREA TONIGHT AND
SUNDAY...AS UPPER LOW OVER THE PAC NW MVS INTO MT BY LATE SUNDAY
AFTERNOON.  BEST DYNAMICS WITH THIS SYSTEM WILL STAY TO THE NORTH
AND WEST OF THE CWA.  A SFC LO OVER WRN KS WL MV INTO THE
MIDWEST...AS ANOTHER SFC LO MVS ACRS WY SUN AND DRAGS A COLD FRONT
ACRS THE WRN PORTION OF THE CWA BY SUN EVNG.    LOW AND MID LEVEL
MOISTURE WILL BE PRESENT EAST OF THE MOUNTAINS THIS EVENING...BUT
THEN DRIES SUNDAY.  LIS WILL BE -4 OR LOWER EAST OF A LINE FROM CYS
TO AIA LATE THIS AFTERNOON...WITH CAPES OF 750 TO 1000 J/KG OR
GREATER.  STRONG STORMS WILL OCCUR LATE THIS AFTERNOON EAST OF THIS
LINE...BUT INSTABILITY AND DYNAMICS WILL MOVE RAPIDLY EAST OF THE
CWA EARLY THIS EVENING.  FOR SUNDAY AFTERNOON...LIS WILL BE FROM -1
TO -2 WITH CAPES LESS THAN 500...AND WITH LIMITED MOISTURE...WILL
ONLY MENTION ISOLATED GENERAL THUNDERSTORMS.

.LONG TERM...SUNDAY NIGHT A STRONG SOUTHWEST FLOW ALOFT ENHANCED BY
A SOUTHWARD MOVING COLD FRONT NEAR THE SURFACE. COLD FRONT MAKES IT
TO COLORADO/S NORTHERN BORDER IN THE EARLY EVENING. PATTERN CONTINUES
THROUGH MONDAY AFTERNOON WITH UPPER FLOW BACKING TO THE WEST. WEAK
AND FAST MOVING THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON AND
EVENING. ISOLATED TO SCATTERED SHOWERS...WITH SOME MORNING SNOW OVER
THE MOUNTAINS...CONTINUE INTO TUESDAY AS THE FRONT MAKES LITTLE
PROGRESS SOUTHWARD. A DRIER NORTHWEST FLOW TAKES HOLD WEDNESDAY AND
THURSDAY. MODELS ADVERTISING A TROUGH THAT DIGS INTO THE REGION
THURSDAY NIGHT AND FRIDAY FOR A CHANCE OF SHOWERS.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

KMD/POMEROY
Hazardous weather outlook, May 22, 9:26 AM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1026 AM MDT SAT MAY 22 2004

NEZ001>003-019>021-054-055-WYZ059>070-231130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1026 AM MDT SAT MAY 22 2004

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
EARLY EVENING ACROSS MUCH OF THE AREA.  THE STORMS WILL BE MORE
NUMEROUS IN FAR EASTERN WYOMING INTO THE NEBRASKA PANHANDLE.  A FEW
OF THE STORMS IN THE CENTRAL NEBRASKA PANHANDLE MAY BECOME STRONG
WITH HEAVY RAIN AND HAIL THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME WEAK THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND MONDAY...WITH
JUST SOME SHOWERS AROUND ON TUESDAY.  DRY AND WARMER WEATHER RETURNS
FOR WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY IN THE CENTRAL NEBRASKA
PANHANDLE THIS AFTERNOON.

In the hours before

Local storm report, May 22, 1:38 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TORNADO          LA GRANGE               41.64N 104.16W
05/22/2004                   GOSHEN             WY   TRAINED SPOTTER

            UNKNOWN INTENSITY AND DURATION AT THIS TIME.

0231 PM     HAIL             13 E DALTON             41.41N 102.72W
05/22/2004  0.75 INCH        CHEYENNE           NE   TRAINED SPOTTER

&&

WEILAND

The radar

The Cheyenne radar (KCYS), 148 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
May 22, 2:16 PM MST to 2:19 PM MST
Where
Cheyenne County, Lorenzo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.050, -103.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404126.